Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 8, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Sep 30, 2017, 3:19 PM EDT for 18 counties in Michigan. It took effect at Oct 1, 2017, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2017, 3:19 PM EDT (19:19 UTC)
- In effect from
- Oct 1, 2017, 12:00 AM EDT
- Expired
- Oct 1, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 33 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WWUS73 KAPX 301919 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 319 PM EDT Sat Sep 30 2017 MIZ017-018-021>024-027>030-032>036-041-042-010330- /O.NEW.KAPX.FR.Y.0008.171001T0400Z-171001T1200Z/ Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- Including the cities of Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 319 PM EDT Sat Sep 30 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 8 AM EDT Sunday. * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
1 follow-up statement
749 WWUS73 KAPX 010142 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 942 PM EDT Sat Sep 30 2017 MIZ016-019-010945- /O.EXA.KAPX.FR.Y.0008.171001T0400Z-171001T1200Z/ Emmet-Charlevoix- Including the cities of Petoskey and Charlevoix 942 PM EDT Sat Sep 30 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect until 8 AM EDT Sunday. * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ MIZ017-018-021>024-027>030-032>036-041-042-010945- /O.CON.KAPX.FR.Y.0008.171001T0400Z-171001T1200Z/ Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- Including the cities of Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 942 PM EDT Sat Sep 30 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * TEMPERATURE...lower to middle 30s by late tonight in much of the advisory area, especially inland from the Great Lakes. Typically colder locations may dip into the upper 20s. * IMPACTS...tender vegetation may be damaged or killed if left unprotected or not brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JK
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 30, 3:13 PM EDT, 6 minutes earlier.
Area forecast discussion, Sep 30, 3:13 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
313 PM EDT Sat Sep 30 2017
.NEAR TERM...(Tonight through Sunday)
Issued at 313 PM EDT Sat Sep 30 2017
...Another clear and cold night with areas of frost...
High Impact Weather Potential...Areas of frost...especially for
interior sections away from the Lakes.
Pattern Synopsis/Forecast...Large area of strong high pressure and
dry air thru the column remain centered over the Great Lakes region
this afternoon. Sunny skies abound across our CWA...as afternoon
temps peak in the low to mid 60s.
Cold high pressure and a dry airmass will remain in place tonight...
shifting just east of our CWA toward daybreak Sunday. Expect another
clear...calm and cold night across the Northwoods. Most inland
locations across Northern Lower Michigan will see frost development
again overnight as low temps drop into the low to mid 30s.
Southerly flow/WAA will begin on Sunday as the surface high center
pushes east of Michigan. If you liked today...you're going to love
Sunday. Expect abundant sunshine for the first day of October with
afternoon highs reaching into the mid to upper 60s. Enjoy!
&&
.SHORT TERM...(Sunday night through Tuesday)
Issued at 313 PM EDT Sat Sep 30 2017
...Warming by Monday, Warmer Tuesday...
High Impact Weather Potential...A chance of thunderstorms when the
cold front moves through on Tuesday afternoon.
Pattern Synopsis/Forecast...Sunday night, the 500 mb ridge moves to
the east and the sfc low to the west begins to creep into the Upper
Mississippi Valley. It looks like it should stay dry as the models
keep the majority of the moisture to the south and west of the
forecast area. The ECMWF is printing out precipitation in the area,
but there is a lot of dry air in the soundings starting around 550
mb and down to the sfc. So the qpf doesn't make sense. So a dry
forecast through Sunday night and into Monday as the heights begin
to build again, forcing the jet back to the west again. Monday night
the jet continues to the west so it will remain dry through the
night. Tuesday, as the sfc low moves into Ontario north of Lake
Superior, the cold front begins to move into W Upper, so
thunderstorms will be possible during the late afternoon in E Upper
Primary Forecast concerns...If the front moves into the region a
little earlier, it could pose some issues as the heat of the day
(and it's looking like a mid to upper 70s day) could kick up
the energy for the storms.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 313 PM EDT Sat Sep 30 2017
...A Roller Coaster of Temperatures and Rain Fall...
Extended (Tuesday night through Saturday)...The cold front and rain
rolls through Tuesday night for the thunderstorms, and then rain
showers on Wednesday as the 850 mb temperatures fall to around +4C
and a 500 mb shortwave trough moves into the Upper Great Lakes. The
rain will last into Thursday as the moisture and 850 mb temperature
continue to cool. Th 850 mb temperatures don't warm until Friday as
the 500 mb heights build and the 850-700 mb layer dries out.
Although the ECMWF shows the moisture, and cool temperatures
remaining into Friday, so rain could continue. Then the models
completely diverge with the ECMWF dry on Saturday, and a pretty
hefty system moves into the Upper Great Lakes brining rain.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 105 PM EDT Sat Sep 30 2017
VFR conditions will persist at all Northern Lower Michigan TAF
sites this afternoon...tonight and Sunday as strong high pressure
and dry air remain firmly in control. Light/variable winds this
afternoon and tonight will become southerly AOB 10 kts by midday
Sunday.
&&
.MARINE...
Issued at 313 PM EDT Sat Sep 30 2017
Winds and waves will remain below SCA criteria thru Sunday night
despite strengthening southerly flow on the backside of departing
high pressure. Dry wx will persist thru the entire weekend and into
the first part of the workweek.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from midnight tonight to 8 AM EDT Sunday for
MIZ017-018-021>024-027>030-032>036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...MRHazardous weather outlook, Sep 30, 3:13 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 313 PM EDT Sat Sep 30 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-011200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 313 PM EDT Sat Sep 30 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Areas of frost will again develop late tonight to much of Northern Lower Michigan....especially across interior sections away from the lakeshore. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance for thunderstorms Tuesday Night through Wednesdayt. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:59 PM EDT | Small Craft Advisory | APX | 5 hr |
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.